Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS La Crosse, WI

September 18, 2018Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 18, 2018, 3:34 AM CDT for Winona County, Minnesota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 3:34 AM CDT (08:34 UTC)
Expired
Sep 18, 2018, 3:53 AM CDT
In force
19 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Winona County, MN

The radar

The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 3:37 AM CDTHAIL 11 W Wilson, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KARX 180834
SVRARX
MNC169-180930-
/O.NEW.KARX.SV.W.0106.180918T0834Z-180918T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
334 AM CDT TUE SEP 18 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Winona County in southeastern Minnesota...

* Until 430 AM CDT.

* At 334 AM CDT, a severe thunderstorm was located near Stockton, or
  near Winona, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Winona around 340 AM CDT.
  Dakota around 410 AM CDT.

Other locations impacted by this severe thunderstorm include Wilson,
Dresbach, Witoka, I 90 Exit 252 and Wyattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
      4401 9146 4400 9144 4397 9141 4394 9136
      4393 9136 4390 9134 4389 9132 4393 9181
      4408 9182
TIME...MOT...LOC 0834Z 271DEG 26KT 4399 9173 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
3 follow-up statements
462 
WWUS53 KARX 180841
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
341 AM CDT TUE SEP 18 2018

MNC169-180930-
/O.CON.KARX.SV.W.0106.000000T0000Z-180918T0930Z/
Winona MN-
341 AM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CENTRAL WINONA COUNTY...

At 341 AM CDT, a severe thunderstorm was located near Winona, moving
east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Dakota around 410 AM CDT.

Other locations impacted by this severe thunderstorm include Wilson,
Dresbach, Witoka, I 90 Exit 252 and Wyattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
      4401 9146 4400 9144 4397 9141 4394 9136
      4393 9136 4390 9134 4389 9132 4393 9181
      4408 9182
TIME...MOT...LOC 0841Z 271DEG 26KT 4399 9166 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
355 
WWUS53 KARX 180845
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
345 AM CDT TUE SEP 18 2018

MNC169-180930-
/O.CON.KARX.SV.W.0106.000000T0000Z-180918T0930Z/
Winona MN-
345 AM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CENTRAL WINONA COUNTY...

At 345 AM CDT, a severe thunderstorm was located near Winona, moving
east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Dakota around 410 AM CDT.

Other locations impacted by this severe thunderstorm include Wilson,
Dresbach, Witoka, I 90 Exit 252 and Wyattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
      4401 9146 4400 9144 4397 9141 4394 9136
      4393 9136 4390 9134 4389 9132 4393 9181
      4408 9182
TIME...MOT...LOC 0845Z 271DEG 26KT 4399 9161 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
830 
WWUS53 KARX 180853
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
353 AM CDT TUE SEP 18 2018

MNC169-180902-
/O.CAN.KARX.SV.W.0106.000000T0000Z-180918T0930Z/
Winona MN-
353 AM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINONA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
      4401 9146 4400 9144 4397 9141 4394 9136
      4393 9136 4390 9134 4389 9132 4393 9181
      4408 9182
TIME...MOT...LOC 0852Z 271DEG 26KT 4399 9154 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:51 AM CDT, 43 minutes earlier.

Area forecast discussion, Sep 18, 2:51 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
251 AM CDT Tue Sep 18 2018

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Tue Sep 18 2018

Early morning analysis showed a surface front extending from eastern
Wisconsin southwestward into central Iowa. This front continued to
make progress southward as a cold front, but will eventually become
more of a quasi-stationary front and serve as the focus for repeated
rounds of showers and storms through Thursday. North of the front,
some showers and storms tied to increasing moisture transport were
moving across southern Minnesota and into western Wisconsin. Per
latest SPC mesoanalysis, these storms should have somewhere between
1000 and 1500 J/kg of MUCAPE to work with, so could be a hail threat
with them as we go through the morning.

In addition to the ongoing storms, more expected to move in after
sunrise as shortwave energy moves in from the west. Thinking the
main threat will continue to be hail given capping in place through
the morning. Expecting to see a bit of an increase in deep layer
shear through the morning which could lead to some better storm
organization, and combined with increasing instability and 7-8 C/km
mid-level lapse rates, could lead to some severe hail. Could also
see some brief heavy rain, but storms look to be fairly progressive
in moving through, exiting the area by early to mid afternoon.
Looking like only lingering light showers and perhaps some isolated
storms will remain for the rest of the afternoon and much of the
evening.

Low level jet and moisture transport will ramp up again tonight,
leading to more shower and storm development. Heavy rain environment
remains in place (see Hydrology discussion below) and any time
moisture transport points into a fairly stationary front, flooding
becomes a concern. The key will be to determine exactly where the
front sets up tomorrow night. Currently looking like it will remain
over far southern portions of the forecast area, where rainfall
amounts would be in the 1-3 inch range, with locally higher amounts
possible by Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 251 AM CDT Tue Sep 18 2018

Showers and storms will continue through Wednesday and Thursday as a
low pressure system forms over the plains and moves northeast into
the area. 18.00Z runs of the GFS and NAM move the surface boundary
north as a warm front fairly quickly Wednesday into Wednesday night,
placing nearly entirely north of the forecast area by Thursday
morning. Thinking they might be too fast in doing this given ongoing
convection along and to the north of it, so axis of heaviest
rainfall may be a bit further south (more in line with the 18.00Z
ECMWF and Canadian).

The low pressure system will slide through on Thursday, bringing
plenty of deep layer shear for a potential severe threat. The key
will be to determine how far the warm front makes it north. Should
the GFS/NAM's farther north solutions play out, the forecast area
will be squarely in the warm sector, and assuming precipitation and
cloud cover stay close to the warm front, plenty instability will be
able to build in, increasing the severe threat. Should the warm
front stay farther south, the precipitation and cloud cover will
hinder destabilization and lessen, but not completely eliminate, any
severe threat. For now, leaning toward the warm front staying
farther south, but confidence is a bit low.

Dry and cool high pressure still looks to build in behind the low on
Friday, leading to highs in the 60s to lower 70s through the weekend
and lows generally in the 40s to lower 50s, with a few 30s possible
in the favored cold spots. Some hints at small chances for rain
Sunday, with more shortwave energy in the area, but thinking better
chances will be to the north. Better chances for the forecast area
will move in Monday afternoon as another cold front approaches from
the west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM CDT Mon Sep 17 2018

Periods of MVFR to IFR conditions are expected at the TAF sites
in low stratus and thunderstorms. Showers and storms look to move
across the TAF sites in the 10 to 15Z timeframe bringing periods
of heavy rain, possibly small hail, and gusty winds. Low stratus
is possible at times tonight into Tuesday and we may see ceilings
drop to IFR, especially at KRST. Current thinking is that MVFR
stratus will then be in place from mid afternoon Tuesday into
Tuesday evening, with the potential for ceilings to be IFR at
times. After this mornings showers and thunderstorms addition
showers and perhaps thunderstorms are possible Tuesday afternoon
into Tuesday night.

&&

.HYDROLOGY...
Issued at 251 AM CDT Tue Sep 18 2018

A heavy rainfall environment will remain in place across the area
through Thursday, with precipitable water values in the 1.5 to 2
inch range and warm cloud depths near 4 km. Generally anticipating
rainfall amounts of 2 to 5 inches through Thursday, with locally
higher amounts possible. However, location of the heaviest
rainfall remains a bit uncertain, as each day's precipitation will
depend on where a surface boundary sets up. With current river
levels above normal, river rises can be expected and river
flooding is possible along with perhaps some flash flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...Wetenkamp
HYDROLOGY...CA
Hazardous weather outlook, Sep 17, 3:51 AM CDT, 23 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Mon Sep 17 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to impact areas southwest of
Interstate 94 late this afternoon through tonight. Some could be
strong, with an outside chance for severe storms. The main threats
will be hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected through Thursday
night. The main threat will be heavy rainfall, but confidence is
low on locations that will see the heaviest rainfall. The risk for
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Special weather statement, Sep 18, 12:36 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1236 AM CDT TUE SEP 18 2018

WIZ029-032>034-180700-
Buffalo-Jackson-Trempealeau-Clark-
1236 AM CDT TUE SEP 18 2018

...Some Strong Thunderstorms Overnight...

Through 2 AM, some strong thunderstorm will be found north of
Interstate 90.  These storms will move east southeast at 40 mph and
they will be capable of producing heavy rain, frequent lightning,
and half inch diameter hail.

Locations impacted include...
Black River Falls, Mondovi, Neillsville, Whitehall, Osseo,
Independence, Strum, Modena, Price, Humbird, Hatfield, Shortville,
York, Lynn, Eleva, Northfield, Merrillan, Alma Center, Levis and
Taylor.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4443 9208 4460 9200 4460 9092 4472 9092
      4470 9032 4424 9031
TIME...MOT...LOC 0533Z 273DEG 38KT 4455 9198

Boyne

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.